THE OPIOID CRISIS IN NORTHEAST GEORGIA
Georgia is ranked as the 11th highest state in the union for opioid overdose deaths, according to the Substance Abuse Research Alliance. Over 1300 Georgians have already died from drug overdose in 2017. Those people are our children, grandchildren, friends and neighbors.
This tragedy is man-made which means we have the power to reclaim our families and community. It starts with awareness and education. This site has been prepared to put information at your fingertips. We’ve summarized the data available to give you vital information quickly. Once you’ve educated yourself, we urge you to share this information with your friends and families. To borrow from our beloved Atlanta Falcon’s, it’s time for northeast Georgia, our state and our nation to RISE UP.
According to the Department of Health, 48 people died in Hall County from overdose in 2016. At Northeast Georgia Medical Center (Gainesville & Braselton), the number of overdoses treated is skyrocketing.
Northeast Georgia Medical Center Emergency Room
Treatment for Overdose:*
- 2015 – 281
- 2016 – 696
- 2017 – 756 (based on the current average for 2017 of 63/month)
What are opioids?
Opioids include illegal drugs such as heroin, as well as prescription medications used to treat pain such as morphine, codeine, methadone, oxycodone (Oxycontin, Percodan, Percocet), hydrocodone (Vicodin, Lortab, Norco), fentanyl (Duragesic, Fentora), hydromorphone (Dilaudid, Exalgo), and buprenorphine (Subutex, Suboxone).
Opioid overdose can occur when:
• a patient deliberately misuses a prescription opioid or an illicit drug such as heroin
• tolerances build up meaning it takes so much to get high that the drug suppresses breathing
• a patient misunderstood the directions
• opioids are mixed with other drugs and/or alcohol
• a person takes opioid medications prescribed for someone else
• following a period without drug use, a person’s tolerances decrease so relapses can be deadly
How do opioids kill?
Opioids depress breathing, heart rate, and other functions of the central nervous system. If a person who is overdosing does not receive medical attention, he or she will stop breathing and die. That’s why it is so important for all of us to know how to recognize and respond to an overdose.
LEARN THE THREE STEPS TO SAVE A LIFE>>>
Are you taking an opioid?
*Gainesville and Braselton Campus of Northeast Georgia Medical Center data, projected 2017